Alert archive / Florida / Special Marine Warnings in 2016

Special Marine Warning 21, NWS Tallahassee, FL

February 15, 2016

NWS Tallahassee, FL issued this special marine warning at Feb 15, 2016, 6:38 PM EST. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2016, 6:38 PM EST (23:38 UTC)
Expired
Feb 15, 2016, 8:15 PM EST
In force
97 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in

The radar

The Eglin Afb radar (KEVX), 92 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
411 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WHUS52 KTAE 152338
SMWTAE
GMZ750-770-160115-
/O.NEW.KTAE.MA.W.0021.160215T2338Z-160216T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
538 PM CST MON FEB 15 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
  WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM...

* UNTIL 715 PM CST

* AT 538 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
  WATERSPOUTS...WAS LOCATED 26 NM SOUTHEAST OF OKALOOSA DEEP WATER
  REEF...OR 42 NM SOUTHWEST OF PANAMA CITY BEACH...MOVING NORTHEAST
  AT 40 KNOTS.

  HAZARD...WATERSPOUTS...WIND GUSTS 34 KNOTS OR GREATER AND SMALL 
           HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY 
           HAZARDOUS SEAS. SMALL CRAFT COULD BE DAMAGED IN BRIEFLY 
           HIGHER WINDS AND SUDDENLY HIGHER WAVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR CENTRAL
FLORIDA.

LAT...LON 3036 8628 3024 8593 2991 8537 2981 8530
      2968 8532 2969 8536 2977 8541 2966 8535
      2968 8528 2886 8600 2903 8623 2933 8644
      2937 8652 3038 8650
TIME...MOT...LOC 2338Z 233DEG 38KT 2959 8624 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special marine warning went out at Feb 15, 3:13 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 15, 3:13 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
313 PM EST MON FEB 15 2016

...Severe Thunderstorms Possible This Evening and Tonight...

.Near Term [Through Tonight]...

Latest regional radar and satellite mosaics continue to show an
area of developing convection upstream across portions of SE
Louisiana, S Mississippi, and WC/SW Alabama. A few isolated storms
were also developing over the Gulf of Mexico around 70-100mi SW of
Panama City. There is fairly good agreement amongst a variety of
model guidance in progressing these storms into our forecast area
late this afternoon and this evening. Adjusting for what appears
to be about a slight 1-2 hour slow bias in the HRRR, which
otherwise seems to be depicting trends fairly well, this could
bring more vigorous storms into the western parts of our area as
early as 22Z or so. Upstream convection is exhibiting a variety of
convective modes, but generally organizing into several line
segments and clusters. This is expected to generally continue as
storms move east, and some convection-allowing models even show an
evolution toward one predominant squall line. PoPs were kept high
over the entire area (80-100%), with the highest rain chances from
around 00-02Z in the west to 05-07Z in the east.

Some severe storms still appear possible across our forecast area,
particularly in western or southwestern sections - roughly near or
south of a line from Elba AL, to Chipley FL, to Blountstown FL, to
St. George Island. To be clear, severe storms won't necessarily be
limited entirely to the aforementioned area, that is just the
region with the greatest apparent threat. The overall intensity
of storms may diminish as they move further east in our area, due
to a stable layer of air near the cooler waters in and near
Apalachee Bay. This is evident in coastal observations along
Apalachee Bay with temperatures currently in the lower-60s.
Convection-allowing models seem to agree with this notion as most
depict an overall decrease in updraft velocities and surface wind
gusts once the storms arrive in the eastern half of our area.

Prior to that, though, conditions should be favorable for a few
severe storms over the western Florida Panhandle and perhaps
southeast Alabama. Low-level wind fields upstream near and just
ahead of the primary convective bands have been slightly stronger
than model consensus, and the low-level shear profile is only
forecast to improve around sunset. This may offset marginal
instability to produce a severe weather threat over a slightly
larger portion of the area than would otherwise be the case.
However, instability will still be key. So far in this event, most
severe reports upstream have been in areas with at least 59-60F
dewpoints. Looking at model forecasts, it seems as though
dewpoints at those levels could be a reasonable approximation of
the air mass that would be supportive of greater severe weather
probabilities. The main threats with any severe storm will be
damaging winds and isolated tornadoes. Large hail can't be ruled
out either, due to slightly steeper than normal mid-level lapse
rates (there have been large hail reports upstream with some
supercells).

.Short Term [Tuesday Through Wednesday Night]...

Fair and mild weather is expected behind the front for Tuesday and
Wednesday. A second upper level shortwave will dive
southeastward into northern Georgia on Tuesday, but most of its
effects in terms of cloud cover and light showers are expected to
remain north of the area. High temperatures are expected to range
from the middle 60s to lower 70s across the area with low
temperatures Tuesday night mainly in the 40s.

.Long Term [Thursday Through Monday]...

A rather flat deep layer ridge will be the dominant weather
feature along the Gulf Coast through the weekend. This synoptic
pattern correlates well to fair and mild weather for our region.
Highs will be mainly in the 70s, and lows in the 40s. By early
next week rain chances may gradually increase again as a new upper
level trough develops across the region.

&&

.Aviation...

[Through 18Z Tuesday] Conditions have improved to VFR at all
terminals as of 1730Z. Some periods of MVFR CIGS can't be ruled
out through the afternoon at DHN or ECP, but most of the impactful
weather should hold off until this evening and tonight. A line
of storms should push through the area, affecting all terminals.
The storms are expected to reach ECP and DHN as early as 01Z, and
exit near VLD as late as 07Z. The storms may be accompanied by IFR
visibility and gusty winds over 30 knots. Near and just behind the
line of storms, some IFR-MVFR CIGS are also possible, with
clearing expected by sunrise.

&&

.Marine...

Advisory conditions are expected for all but the far eastern
waters through most of the night as a cold front moves through
with increasing winds and seas. Showers and thunderstorms, some
possibly severe, will also precede the front. Winds will shift to
the northwest then north behind the cold front late tonight and
Tuesday morning.

&&

.Fire Weather...

Showers and storms will move across the region tonight bringing
wetting rains to just about everywhere. Drier air will arrive
behind the associated front on Tuesday and Wednesday, but red
flag conditions are not expected.

&&

.Hydrology...

The average storm total rainfall for tonight's system is expected
to be mostly between a half inch to one inch with some localized
higher amounts possible. The heaviest amounts are most likely in
southeast Alabama and adjacent sections of the Florida panhandle
and southwest Georgia, and the least amounts are expected across
the southeast big bend. While this will cause some rises in the
rivers, it is not expected to cause flooding.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   51  70  45  69  41 /  90  10   0   0   0
Panama City   51  62  50  64  46 /  80   0   0   0   0
Dothan        46  65  43  64  40 /  90   0   0   0   0
Albany        48  66  42  65  39 /  90  10   0   0   0
Valdosta      53  70  45  69  40 /  90  10   0   0   0
Cross City    57  72  45  71  41 /  70  10   0   0   0
Apalachicola  53  64  49  66  45 /  80   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ Tuesday FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 3 AM EST Tuesday FOR Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...LAMERS
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...LAMERS
MARINE...DVD
FIRE WEATHER...LAMERS
HYDROLOGY...DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:14 AM ESTRip Current StatementTAEBay, Franklin, Gulf, Walton22 hr
Feb 15, 4:01 PM ESTSpecial Marine WarningTAE89 min
Feb 15, 5:13 PM ESTSpecial Marine WarningTAE92 min
Feb 15, 6:46 PM ESTSevere Thunderstorm WarningTAECoffee44 min

Nearby

Special Marine Warnings in Florida, 2016Every special marine warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.